Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 37, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 15, 2019, 9:05 PM CDT for Lee County, Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2019, 9:05 PM CDT (02:05 UTC)
- Expired
- Jun 15, 2019, 11:53 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, IA, Van Buren County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 154 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:05 PM CDT | HEAVY RAIN 1.2 | 3 Ene Charlie Heath Mem, MO | FELL OVER THE LAST 30 MINUTES; HEAVY RAIN CONTINUES TO FALL. |
| Jun 15, 9:30 PM CDT | FLASH FLOOD | 1 Ne Keokuk, IA | WATER ROSE QUICKLY OVER ROADWAYS IN THE KEOKUK AND FORT MADISON AREAS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
056
WGUS53 KDVN 160205
FFWDVN
IAC111-177-MOC045-199-160800-
/O.NEW.KDVN.FF.W.0037.190616T0205Z-190616T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
905 PM CDT Sat Jun 15 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Southern Van Buren County in southeastern Iowa...
Lee County in southeastern Iowa...
Scotland County in northeastern Missouri...
Clark County in northeastern Missouri...
* Until 300 AM CDT.
* At 904 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding of area creeks, streams and urban
areas is expected to begin shortly.
* Some locations that will experience flooding include...
Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, Keosauqua, Hamilton,
Warsaw, West Point, Donnellson, Montrose, Wayland, Milton,
Bonaparte, Wyaconda, Cantril, Alexandria, Franklin, Rutledge and
Luray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4059 9235 4060 9218 4078 9218 4075 9125
4072 9121 4064 9126 4061 9135 4055 9141
4049 9136 4045 9138 4040 9137 4035 9146
4025 9150 4027 9195 4030 9195 4031 9235
$$
Gross2 follow-up statements
544
WGUS73 KDVN 160217
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
917 PM CDT Sat Jun 15 2019
IAC111-177-MOC045-199-160800-
/O.CON.KDVN.FF.W.0037.000000T0000Z-190616T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-Lee IA-Scotland MO-Clark MO-
917 PM CDT Sat Jun 15 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
SOUTHERN VAN BUREN...LEE...SCOTLAND AND CLARK COUNTIES...
At 907 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain has already
fallen. A storm spotter in Farmington, IA reported seven tenths of
an inch of rain in less than 15 minutes. Flash flooding is expected
to continue.
Flooding is expected along the Fox, Little Fox, North, and South
Wyaconda Rivers and its tributaries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4059 9235 4060 9218 4078 9218 4075 9125
4072 9121 4064 9126 4061 9135 4055 9141
4049 9136 4045 9138 4040 9137 4035 9146
4025 9150 4027 9195 4030 9195 4031 9235
$$
Gross073
WGUS73 KDVN 160453
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1153 PM CDT Sat Jun 15 2019
IAC111-177-MOC045-199-160503-
/O.CAN.KDVN.FF.W.0037.000000T0000Z-190616T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-Lee IA-Scotland MO-Clark MO-
1153 PM CDT Sat Jun 15 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN VAN BUREN...LEE...SCOTLAND
AND CLARK COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4059 9235 4060 9218 4078 9218 4075 9125
4072 9121 4064 9126 4061 9135 4055 9141
4049 9136 4045 9138 4040 9137 4035 9146
4025 9150 4027 9195 4030 9195 4031 9235
$$
ErvinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:39 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 15, 6:39 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Sat Jun 15 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 302 PM CDT Sat Jun 15 2019 18Z surface data has a weak low near KFOD. A warm front ran southeast from the low into northeast Missouri and southern Illinois. A cold front ran from southwest Minnesota into southern Wisconsin. Dew points behind the cold front were in the 40s and 50s. From the Ohio Valley into the central Plains and south to the Gulf coast dew points were in the 60s and 70s. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 302 PM CDT Sat Jun 15 2019 Based on satellite/radar trends isolated to scattered convection will continue through early evening mainly west of the Mississippi. East of the Mississippi the decaying remnants of the nocturnal storm complex may prevent much in the way of new convection from developing. How convection develops/continues into the overnight hours is not entirely clear. Based on how storms are developing so far one scenario is for storms to grow upscale into a line in central Iowa that moves east southeast or southeast through the area. If this scenario occurs the most likely time frame for strong storms, and possible severe, would be 9 PM to 2 AM. The other scenario is that storms remain disorganized. If this occurs then any severe storms would occur this evening mainly west of the Mississippi with isolated to possibly scattered storms during the overnight hours. On Sunday mainly dry conditions should be seen during the morning hours. During the afternoon isolated to scattered convection is possible if enough daytime heating can occur. If clouds persist for much of the day then the afternoon 'could' be dry. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 302 PM CDT Sat Jun 15 2019 Sunday night through next Saturday: Active pattern setting up with periodic rounds of showers and thunderstorms. There will be a zonal flow with upper air disturbances being ejected into the Midwest out of a deepening trough in the Pacific Northwest. Then later in the week and into next weekend the trough deepens/digs into the Rockies. This sets up a southwest flow aloft with a heat dome forming in the western portions of the southern Plains. More clusters of storms should form across the Midwest along an e-w frontal boundary. This scenario is based on the ECMWF but the GFS is much less amplified. Too early to tell rain amounts or severe potential this far out but the overall synoptic pattern and it being June (climatology) there is certainly the possibility for severe weather and flash flooding. Confidence is also low due to considerable timing/amplitude differences regarding the upper trough. Temperatures during this time frame will feature highs well in the 70s to lower 80s, with lows in the lower to mid 60s. This is near to slightly below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 635 PM CDT Sat Jun 15 2019 Convection has evolved into a line across eastern Iowa that will have a high probability of producing severe winds at KCID. MVFR/VFR conditions will be seen through 06z/16 with periods of IFR conditions in the storms and rain. After 06z/16 conditions will slowly deteriorate to widespread MVFR through 15z/16. After 15z/16 conditions will slowly improve to MVFR/VFR with the possibility of isolated SHRA/TSRA after 18z/16. && .HYDROLOGY... Issued at 317 PM CDT Sat Jun 15 2019 The Mississippi River and the Des Moines River continue to show falling trends with several sites falling to below flood stage over the next couple of days. Locally heavy rainfall can be expected this afternoon and evening, with several rounds of thunderstorms during the middle to end of this upcoming work week. While it is too early to determine rainfall amounts the synoptic pattern suggests the potential for heavy rainfall which may cause rises on some of the rivers. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Haase AVIATION...08 HYDROLOGY...Haase
Hazardous weather outlook, Jun 15, 4:04 AM CDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 404 AM CDT Sat Jun 15 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 404 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of showers and thunderstorms will move over locations along and south of Interstate 80 this morning, with heavy rain and lightning the primary threats. This afternoon and this evening, another round of thunderstorms is expected to develop in the area, or move towards eastern Iowa from central Iowa. Severe storms are possible this afternoon and evening, especially if temperatures rise to the mid 80s. Since there is rain this morning, this afternoon's heating is not certain. If we do not warm up, the afternoon storms may not be as strong, and may not occur. If storms do form this afternoon and evening, there will be a risk for damaging winds, large hail, and isolated tornadoes. Localized heavy rain amounts are also possible. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms are possible Sunday and Monday, mainly south of a Fairfield to Galesburg line, but no severe weather is expected. Periods of thunderstorms are possible late Tuesday through Friday. The potential for severe weather or organized heavy rainfall is low through Wednesday. For Thursday and Friday, it is too early to determine specific details on rainfall amounts and hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening. Ervin/RP Kinney
In the hours before
Local storm report, Jun 15, 7:14 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 W CEDAR RAPIDS 41.97N 91.71W
06/15/2019 E0.25 INCH LINN IA TRAINED SPOTTER
REPORTED NEAR EDGEWOOD RD AND JOHNSON AVE.
&&
GROSSLocal storm report, Jun 15, 8:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 2 NNW SHELLSBURG 42.12N 91.89W
06/15/2019 M1.80 INCH BENTON IA TRAINED SPOTTER
RAIN FELL BETWEEN 715 AND 755 PM.
&&
PSSpecial weather statement, Jun 15, 8:22 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 822 PM CDT Sat Jun 15 2019 IAC183-160215- Washington- 822 PM CDT Sat Jun 15 2019 ...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON COUNTY UNTIL 915 PM CDT... At 819 PM CDT, radar indicated heavy rain from thunderstorms falling over Washington. These thunderstorms with heavy rain are nearly stationary. Locations impacted include... Washington, Marr Park and Washington Airport. Torrential rainfall is also occurring with this thunderstorms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4123 9181 4140 9174 4138 9152 4120 9161 TIME...MOT...LOC 0119Z 288DEG 2KT 4130 9169 Gibbs
Local storm report, Jun 15, 8:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HEAVY RAIN LOWDEN 41.86N 90.92W
06/15/2019 M0.90 INCH CEDAR IA CO-OP OBSERVER
RAIN FELL IN 20 MIN.
&&
GROSSSpecial weather statement, Jun 15, 8:39 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
839 PM CDT Sat Jun 15 2019
IAC045-160230-
Clinton-
839 PM CDT Sat Jun 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON COUNTY UNTIL 930
PM CDT...
At 839 PM CDT, a strong thunderstorm was located over Grand Mound, or
16 miles south of Maquoketa, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Clinton, DeWitt, Grand Mound, Calamus, Charlotte, Low Moor, Welton,
Goose Lake, Malone, Clinton Municipal Airport, Clinton County
Fairgrounds and Elvira.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4177 9074 4184 9078 4198 9041 4194 9028
4181 9029
TIME...MOT...LOC 0139Z 250DEG 21KT 4183 9068
GibbsSpecial weather statement, Jun 15, 8:59 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Sat Jun 15 2019
ILC067-IAC111-MOC045-199-160230-
Hancock-Lee-Scotland-Clark-
859 PM CDT Sat Jun 15 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HANCOCK...
SOUTHWESTERN LEE...SOUTHEASTERN SCOTLAND AND CLARK COUNTIES UNTIL 930
PM CDT...
At 858 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Nauvoo to Greensburg. Movement was east
at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Keokuk, Carthage, Kahoka, Nauvoo, Hamilton, Warsaw, Montrose,
Wayland, Wyaconda, Alexandria, Ferris, Rutledge, South Gorin, St.
Francisville, Adrian, New Boston, Burnside, Winchester, Fountain
Green and Elvaston.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
4031 9229 4057 9152 4056 9090 4053 9091
4020 9125
TIME...MOT...LOC 0158Z 280DEG 22KT 4055 9140 4029 9222
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 17 min |
| Jun 15, 7:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Henry, Jefferson, Johnson, Keokuk, Louisa and 2 more | 40 min |
| Jun 15, 7:30 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 53 min |
| Jun 15, 8:22 PM CDT | Special Weather Statement | DVN | Washington | 53 min |
| Jun 15, 8:24 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 17 min |
| Jun 15, 8:39 PM CDT | Special Weather Statement | DVN | Clinton | 51 min |
| Jun 15, 9:17 PM CDT | Special Weather Statement | DVN | Dubuque, Jackson | 88 min |
| Jun 15, 9:18 PM CDT | Special Weather Statement | DVN | Scott | 87 min |
| Jun 16, 9:30 AM CDT | River Flood Warning | DVN | Benton, Iowa | 4 days |
| Jun 15, 8:59 PM CDT | Special Weather Statement | DVN | Clark | 31 min |
Nearby
Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.